A patient taking a monoamine oxidase (MAO) inhibitor may develop a hypertensive crisis that is a medical emergency.
Situations where it can occur:
(1) therapy with a nonselective MAO inhibitor and ingestion of food that contains a high level of tyramine
(2) therapy with an MAO inhibitor and a sympathomimetic agent such as:
(2b) phenylethylamine (in chocolate)
(2c) caffeine (in coffee, tea, cola)
(2d) decongestants such as ephedrine, pseudoephredrine or phenylephrine (in over the counter medications)
Mechanism: The reaction is triggered by a release of norepinephrine, which can be massive. The effects of norepinephrine are prolonged since its metabolism is inhibited by the MAO inhibitor. In the case of nonselective MAO inhibitors, inhibition of gastrointestinal MAO results in absorption of tyramine, which is transported and stored in adrenergic nerve terminals.
The onset of symptoms after eating a tyramine-rich food is usually 30-60 minutes, which allows for oral absorption.
Symptoms may include
(1) elevated blood pressure
(2) nausea and vomiting
(3) headache, which can be severe
(6) chest pain
(7) profuse sweating
(8) tachycardia or bradycardia
(9) visual disturbances
Restrictions on food and drugs should start as soon as the MAO inhibitor is started and continue for 4 weeks after it is discontinued.
(1) serotonin syndrome
(2) MAO inhibitor induced orthostatic hypotension
(3) effect of histamine in food
To read more or access our algorithms and calculators, please log in or register.
Purpose: To evaluate a patient who is taking a monoamine oxidase (MAO) inhibitor for evidence of a hypertensive crisis.
Objective: risk factors, pharmacogenetics, adverse effects